Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 112, NWS Phoenix, AZ

November 28, 2019Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Nov 28, 2019, 6:52 PM PST for Imperial County, Riverside County, California; La Paz County, Yuma County, Arizona. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 28, 2019, 6:52 PM PST (02:52 UTC)
Expired
Nov 29, 2019, 2:45 AM PST
In force
8 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 28, 7:22 PM PSTFLASH FLOOD5 S Quartzsite, AZALL WASHES FLOODED OUT ALONG HIGHWAY 95 FROM MILE POST 90 NORTH TO QUARTZSITE PER LA PAZ COUNTY SHERIFFS OFFICE; POINT OF REPORT AT FRENCH CREEK IN THE MIDDLE OF THE FLOODED AREA.
Nov 29, 12:42 AM PSTFLASH FLOOD4 Wsw Blythe, CAROADWAY FLOODING REPORTED BY CALIFORNIA HIGHWAY PATROL AT STATE ROUTE 78 AND SEELEY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WGUS55 KPSR 290252
FFWPSR
AZC012-027-CAC025-065-290845-
/O.NEW.KPSR.FF.W.0112.191129T0252Z-191129T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
752 PM MST Thu Nov 28 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Western La Paz County in west central Arizona...
  Northwestern Yuma County in southwestern Arizona...
  Northeastern Imperial County in southeastern California...
  Riverside County in southern California...

* Until 145 AM MST/1245 AM PST/.

* At 752 PM MST/652 PM PST/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Up to three quarters 
  of an inch of rain has already fallen. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Blythe, Quartzsite, Cibola, Palo Verde, Blythe Airport, Ripley,
  Yuma Proving Ground, East Blythe, Ehrenberg and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3387 11395 3303 11427 3296 11441 3322 11486
      3408 11455 3408 11444 3411 11442

FLASH FLOOD...RADAR INDICATED

$$

18
3 follow-up statements
732 
WGUS75 KPSR 290353
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
853 PM MST Thu Nov 28 2019

AZC012-027-CAC025-065-290845-
/O.CON.KPSR.FF.W.0112.000000T0000Z-191129T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-Imperial CA-Riverside CA-
853 PM MST Thu Nov 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MST/1245 AM
PST/ FOR WESTERN LA PAZ...NORTHWESTERN YUMA...NORTHEASTERN IMPERIAL
AND RIVERSIDE COUNTIES...

At 852 PM MST/752 PM PST/, Doppler radar indicated light rain still 
falling  across the warned area. Locally, over one inch of rain has 
already fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Blythe, Quartzsite, Cibola, Palo Verde, Blythe Airport, Ripley, Yuma
Proving Ground, East Blythe, Ehrenberg and Poston.

Affected washes and roadways include Indian Wash at US Hwy 95 between
MP 72 and 71, and Hwy 95 north of Quartzsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3387 11395 3303 11427 3296 11441 3322 11486
      3408 11455 3408 11444 3411 11442

FLASH FLOOD...RADAR INDICATED

$$

18
701 
WGUS75 KPSR 290520
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1020 PM MST Thu Nov 28 2019

AZC012-027-CAC025-065-290845-
/O.CON.KPSR.FF.W.0112.000000T0000Z-191129T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-Imperial CA-Riverside CA-
1020 PM MST Thu Nov 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MST/1245 AM
PST/ FOR WESTERN LA PAZ...NORTHWESTERN YUMA...NORTHEASTERN IMPERIAL
AND RIVERSIDE COUNTIES...

At 1019 PM MST/919 PM PST/, law enforcement reported flash flooding 
occurring along highway 95 south of Quartzsite. Law enforcement 
reports this road is closed. Locally, over one inch of rain has 
already fallen. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, highways, streets, as 
         well as other drainage and low lying areas.

Some locations that will experience flooding include...
Blythe, Quartzsite, Cibola, Palo Verde, Blythe Airport, Ripley, Yuma
Proving Ground, East Blythe, Ehrenberg and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3387 11395 3303 11427 3296 11441 3322 11486
      3408 11455 3408 11444 3411 11442

FLASH FLOOD...OBSERVED

$$

18
919 
WGUS55 KPSR 290833
FFWPSR
AZC012-027-CAC025-065-291045-
/O.EXT.KPSR.FF.W.0112.000000T0000Z-191129T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
133 AM MST Fri Nov 29 2019

The National Weather Service in Phoenix has extended the

* Flash Flood Warning for...
  Western La Paz County in west central Arizona...
  Northwestern Yuma County in southwestern Arizona...
  Northeastern Imperial County in southeastern California...
  Riverside County in southern California...

* Until 345 AM MST/245 AM PST/.

* At 131 AM MST/1231 AM PST/, light to moderate rain continues 
  across the warned area. Up to one inch of rain has already fallen. 
  Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Law enforcement.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Blythe, Quartzsite, Cibola, Palo Verde, Blythe Airport, Ripley,
  Yuma Proving Ground, East Blythe, Ehrenberg and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3387 11395 3303 11427 3296 11441 3322 11486
      3408 11455 3408 11444 3411 11442

FLASH FLOOD...OBSERVED

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 4:50 PM PST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 28, 4:50 PM PST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
550 PM MST Thu Nov 28 2019

.UPDATE...
Updated 00Z aviation discussion.

&&

.SYNOPSIS...
Rainfall will increase in coverage tonight as a strong low pressure
system moves into the Desert Southwest. There will also be very windy
conditions at times along with a slight chance of thunderstorms.
Snow levels will drop rapidly across Gila County Friday morning
and it will be cold enough for accumulating snow, generally above
4500 feet. Warmer and drier conditions are expected during weekend as
high pressure builds across the Rockies. Another low pressure system
will bring a chance of rain to the region midweek.

&&

.DISCUSSION...
The heaviest precipitation associated with the well-advertised
Pacific low pressure system has moved inland along the southern
California coast while further east across Arizona, showers early
this morning across Maricopa County didn't amount to much.

Latest visible satellite shows some breaks in the clouds across
western Arizona, which reveal thickening stratocu marching due
northward, embedded with an anomalously strong 40 kt low-level jet.
The HREF suggests the increasing instability across western Arizona
coupled with vorticity-forced ascent will result in a developing area
of shower activity late this afternoon and this evening, likely
stretching from Maricopa and La Paz Counties back into Yuma County.

Latest CAMs and global models depict the main batch of precipitation
stretching along a north-south line near the Colorado River Valley
late this afternoon and this evening. Given the 60-80 kt deep-layer
shear and modest instability, there is some potential for organized
convection, most likely in the form of a squall line. However, a
supercell cannot be ruled out as well. The strongest storms will be
capable of producing heavy rain, hail, and even severe wind gusts.
A brief tornado is also possible within any sustained supercells or
embedded circulations, particularly across Imperial and Yuma
counties.

The NAEFS 850 mb wind percentiles near 55 kt will approach
all-time records this evening across southwestern Arizona. With
widespread shower activity moving steadily across Arizona, it won't
be difficult to mix down gusts as high as 40-55 mph to the surface.
ECMWF-E and GEFS plumes have generally captured the potential for
stronger wind gusts and this is reflected in the latest forecast.
Heaviest rain across south-central Arizona will likely occur between
10 pm and 7 am. Little change was made to forecast QPF. Ensembles
continue to suggest rain totals will range from 1 to 1.5 inches
across the Phoenix area, with higher amounts to the north and east.

The heaviest precipitation will translate eastward into Gila County
Friday morning. A Winter Storm Warning remains in effect for
significant snow accumulations, generally above 4500 feet. Rainfall
will taper off quickly during the morning across the Phoenix area,
with clearing likely in the lower deserts during the afternoon.

In the wake of the low pressure system, a ridge will migrate
eastward across the Desert Southwest Saturday and amplify across the
Rockies Sunday. GEFS indicates mid-level heights will remain above
average through early next week, which will translate into above
normal temperatures Monday and Tuesday. There is increasing
likelihood another trough will impact the region during the midweek
period. Both the GEFS and ECMWF-E suggest the potential for
another 0.5-1.0 inch of rain. However, thicknesses point to a warm
system with above normal snow levels.

&&

.AVIATION...Updated at 0050Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Strong southerly winds with gusts up to 30 knots and increasing
low clouds and shower activity will be the main aviation weather
impacts through 06Z. SCT-BKN ceilings currently around 5 kft will
lower to 4 kft over the next few hours with a few lower ceilings
associated with isolated showers. Deeper convection is currently
not expected until after 06Z due to a stable layer just above the
melting level, but this should erode with steepening lapse rates
just below it as the front arrives closer to 09-10Z. Isolated to
scattered showers and thunderstorms may develop ahead of the
front, with a line of storms along with a brief period of IFR-
MVFR visibilities and ceilings expected with the front. South-
southwest 30-40 knot gusts are expected just ahead of and along
the front, with brief stronger gusts possible. Widespread shower
activity will continue behind the frontal convective line through
14-16Z, with ceilings gradually improving and westerly wind gusts
decreasing below 20-25 knots by the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

A strong line of thunderstorms currently moving into the vicinity
of KBLH will cause brief periods of MVFR ceilings and visibilities
with 30-40 knot gusts with isolated gusts up to 50 knots through
03Z. Shower activity will continue at KIPL through 04Z with brief
periods of reduced visibilities and 4-5 kft ceilings, with
isolated showers across southeast California expected through
10Z. Scattered showers and thunderstorms are expected to develop
ahead of the front this evening near the Maricopa County border
with La Paz and Yuma Counties as a 50 knot low-level jet sets up.
Frequent southerly to westerly 30-40 knot wind gusts with isolated
gusts up to 50 knots within convection as it mixes down higher
momentum air aloft are expected this evening and overnight for
southwest Arizona as well. Showers will continue overnight behind
a the front, with skies clearing from west to east as strong
westerly winds gusting to 35 knots continue into Friday.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Below normal temperatures Saturday will warm to near normal by
Monday under slow drying conditions and light winds. Moisture
levels should remain fairly elevated through early next week with
minimum RH values mostly above 35 percent. The next low pressure
system then looks to approach from the west late Tuesday into
Wednesday bringing increased moisture, rain chances, and breezy
conditions later Wednesday

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday afternoon for AZZ534-537>563.

     Wind Advisory from 8 PM this evening to 4 AM MST Friday for
     AZZ534-537>544-546-548>551-553>555-559.

     Wind Advisory from 9 PM this evening to 9 AM MST Friday for
     AZZ545-547-552-556>558-560>563.

     Winter Storm Warning from 11 PM this evening to midnight MST
     Friday night for AZZ557-558-563.

     Flash Flood Watch through late tonight for AZZ530>533-535-536.

     Wind Advisory until midnight MST tonight for AZZ530>533-535-536.

CA...Flash Flood Watch through late tonight for CAZ569.

     Wind Advisory until 11 PM PST this evening for CAZ562-564-565-
     569-570.

     Winter Storm Warning until 4 AM PST Friday for CAZ560.

     Wind Advisory from 2 AM to 3 PM PST Friday for CAZ560.

&&

DISCUSSION...Hirsch
AVIATION...Hopper
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Nov 28, 3:36 PM PST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     FLOOD            5 SE WINONA             33.18N 115.89W
11/28/2019                   IMPERIAL           CA   LAW ENFORCEMENT

            CA86 CLOSED DUE TO WATER ON ROAD.

&&

KW
Local storm report, Nov 28, 6:51 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST THU NOV 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      4 N EAST BLYTHE         33.66N 114.57W
11/28/2019                   RIVERSIDE          CA   FIRE DEPT/RESCUE

            CAR FLOODED AND FLOATING AT 6TH AVE & US95,
            RESCUED THROUGH ROOF.

&&

KW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 4:45 PM PSTSevere Thunderstorm WarningPSRRiverside30 min
Nov 28, 4:51 PM PSTSevere Thunderstorm WarningPSRImperial, Riverside24 min
Nov 28, 5:15 PM PSTSevere Thunderstorm WarningPSRImperial, Riverside45 min
Nov 28, 5:16 PM PSTSevere Thunderstorm WarningPSRRiverside44 min
Nov 28, 5:22 PM PSTAreal Flood AdvisoryPSRImperial, Riverside3 hr
Nov 28, 5:54 PM PSTFlash Flood WarningPSRImperial4 hr
Nov 28, 6:30 PM PSTAreal Flood AdvisoryPSRImperial, Riverside4 hr
Nov 28, 6:59 PM PSTFlash Flood WarningPSRImperial6 hr
Nov 28, 9:59 PM PSTAreal Flood WarningPSRImperial6 hr
Nov 28, 8:53 PM PSTFlash Flood WarningPSRLa Paz, Yuma4 hr
Nov 28, 10:20 PM PSTAreal Flood AdvisoryPSRLa Paz, Yuma4 hr
Nov 28, 10:36 PM PSTFlash Flood WarningPSRLa Paz4 hr
Nov 28, 11:04 PM PSTFlash Flood WarningPSRLa Paz, Maricopa5 hr
Nov 28, 11:27 PM PSTAreal Flood AdvisoryPSRYuma4 hr
Nov 29, 12:24 AM PSTFlash Flood WarningPSRMaricopa7 hr
Nov 29, 1:01 AM PSTFlash Flood WarningPSRMaricopa, Yuma5 hr
Nov 29, 1:34 AM PSTSevere Thunderstorm WarningPSRMaricopa26 min
Nov 29, 1:42 AM PSTFlash Flood WarningPSRMaricopa6 hr
Nov 29, 1:55 AM PSTAreal Flood AdvisoryPSRMaricopa3 hr
Nov 29, 2:27 AM PSTFlash Flood WarningPSRMaricopa5 hr
Nov 29, 2:45 AM PSTSevere Thunderstorm WarningPSRMaricopa, Pinal30 min
Nov 29, 3:01 AM PSTTornado WarningPSRMaricopa14 min
Nov 29, 3:18 AM PSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Nov 29, 3:41 AM PSTSevere Thunderstorm WarningPSRMaricopa, Pinal34 min
Nov 29, 3:44 AM PSTTornado WarningPSRMaricopa, Pinal12 min
Nov 29, 3:57 AM PSTAreal Flood WarningPSRLa Paz, Maricopa, Yuma6 hr
Nov 29, 4:07 AM PSTFlash Flood WarningPSRGila, Maricopa, Pinal6 hr
Nov 29, 4:12 AM PSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Nov 29, 4:18 AM PSTSevere Thunderstorm WarningPSRPinal27 min
Nov 29, 6:12 AM PSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Nov 29, 6:22 AM PSTFlash Flood WarningPSRGila, Pinal4 hr
Nov 29, 7:10 AM PSTAreal Flood WarningPSRMaricopa6 hr
Nov 29, 7:33 AM PSTAreal Flood WarningPSRMaricopa6 hr
Nov 29, 7:53 AM PSTAreal Flood WarningPSRGila36 hr
Nov 29, 10:14 AM PSTAreal Flood WarningPSRGila, Maricopa, Pinal3 hr
Nov 29, 12:31 PM PSTSpecial Weather StatementPSRPinal29 min
Nov 29, 1:12 PM PSTSpecial Weather StatementPSRPinal33 min
Nov 29, 1:45 PM PSTSpecial Weather StatementPSRPinal30 min

Nearby

Flash Flood Warnings in California, 2019Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.